WASHINGTON, Jan. 16 (UPI) -- The U.S. Food and Drug Administration is warning of potentially life-threatening side effects of skin numbing products.
The products, known as topical anesthetics contain lidocaine, tetracaine, benzocaine and prilocaine in a cream, ointment or gel. The FDA is concerned the anesthetic drugs, if used improperly, may cause life-threatening side effects, such as irregular heartbeat, seizures, breathing difficulties, coma or even death.
The agency said two women died using topical anesthetics before laser hair removal. When skin temperature increases, the amount of anesthetic reaching the blood steam is unpredictable, the FDA said Friday.
The agency is advising consumers not to apply heavy amounts of topical anesthetic to large areas of skin and to avoid wrapping the treated skin with plastic wrap or applying heat from a heating pad to treated areas.
"When skin temperature increases, the amount of anesthetic reaching the blood stream is unpredictable and the risk of life-threatening side effects increases with greater amounts of lidocaine in the blood," the FDA said in a statement.